Drug-Induced Colitis

Shadi Hamdeh*, Dejan Micic, Stephen Hanauer

*Corresponding author for this work

Research output: Contribution to journalReview articlepeer-review

Abstract

Drug-induced colitis encompasses a wide spectrum of colon disorders that can manifest microscopically or macroscopically. Patients present with new-onset colitis or exacerbations of inflammatory bowel diseases; in some cases, colitis resolves with discontinuation of medication. Mucosal injury can be focal or extensive, involving the entire colonic mucosa, and sometimes involves other parts of the gastrointestinal tract. It has been a challenge to determine the proportion of new-onset colitis caused by medication and there are few data on the overall prevalence. We review the drugs that have been linked with development of drug-induced colitis and strategies for physicians who believe their patients have this disorder—usually discontinuation of the drug believed to cause colitis and treatment with steroids or immune-modulating therapies. Physicians must be aware of medications that can cause colitis.

Original languageEnglish (US)
Pages (from-to)1759-1779
Number of pages21
JournalClinical Gastroenterology and Hepatology
Volume19
Issue number9
DOIs
StatePublished - Sep 2021

Keywords

  • Complication
  • Crohn's Disease
  • IBD
  • Management
  • UC

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Fingerprint

Dive into the research topics of 'Drug-Induced Colitis'. Together they form a unique fingerprint.

Cite this